Published February 7, 2024
With all the technology we have today, it may come as a surprise that two patients can be mistaken for each other when receiving healthcare. However, occasionally, we receive reports about patients who have been mistaken for another patient when visiting a doctor, when receiving care at a hospital, or when picking up prescriptions at the pharmacy. While a name mix-up can occur to anyone, there are several instances that may put certain patients at higher risk. Below are some examples (to protect patients, real names and details have been changed).
Different spelling of a common name. A patient had a common first and last name, but their name was spelled slightly different than another patient’s name which contributed to an error. The error happened to a 58-year-old man named Alan Smith when he went to the pharmacy to pick up his prescription to treat nausea. The medicine was Zofran (ondansetron). Once home, he took the medicine. The next day, he received a text message to pick up his prescription. He looked at the label on the prescription bottle he picked up the previous day. To his surprise, it was a prescription for Allen Smith. The medicine he took was levothyroxine, a medicine to treat low thyroid hormone. Fortunately, he did not have any issues after taking one dose of the incorrect medicine.
Similar first names associated with gender. Sometimes first names associated with gender have a slight variation. For example, we heard from the wife of a patient who was given another person’s prescription. Her husband, named Robert Brown, was expecting insulin syringes in his pharmacy bag. Instead, he was given a prescription for a female named Roberta Brown. The prescription contained Buprenex (buprenorphine), a medicine used to treat opioid use disorder (OUD) and/or pain.
Different spellings but sound the same. Sometimes a patient may not only have a common first or last name but their name may sound very similar to another patient’s name. For example, a woman reported that her son, Alec McLean, received blood pressure medicine that was intended for another patient named Alex Maclean. Fortunately, the error was discovered before the incorrect medicine was taken.
Common first names as surnames. Another situation that can cause mix-ups is when a patient’s surname (last name) is a common first name. For example, a patient named John Thomas required an emergency transfer from an assisted nursing facility to a hospital. Another patient in the assisted nursing facility was named Thomas John. A nurse transferring the patient to the hospital accidentally sent the hospital paperwork, including the list of medicines, for Thomas John instead of the paperwork for John Thomas. Unfortunately, the error was not discovered right away and John Thomas received medicine he did not normally take for several days.
Here’s what you can do: When picking up medicines at the pharmacy, confirm your name, address, and date of birth. Make sure your name is spelled correctly on the prescription label. If you or a loved one has a common name or a name spelled differently, be extra cautious. Ensure the medicine is what you expect by verifying the drug name, dose, and directions. If hospitalized, always wear your hospital identification (ID) band. When receiving medicine, if able, state your name and date of birth while your ID band is being checked. If nurses use barcode scanning, make sure they scan your ID band before you take the medicine.